To the Editor: Hyperprolactinemia is associated with osteopenia and osteoporosis (1). Antipsychotics can cause persistent hyperprolactinemia and menstrual disturbance (2). We report an association of antipsychotic treatment, hyperprolactinemia, and osteopenia and describe the patient’s response to bisphosphonate treatment.
Ms. A was a 58-year-old woman with paranoid schizophrenia. She had received trifluoperazine, 10 mg/day, for 2 years, followed by a depot injection of haloperidol decanoate, 125 mg every 2 weeks, for the past 12 years. After starting the haloperidol depot, she was amenorrheic for 18 months. Her periods were then regular until menopause, which occurred 7 years before she was seen. She was taking procyclidine, 5 mg/day, for mild extrapyramidal symptoms and had been stable since her only hospital admission 12 years ago.
Our medication review service gave Ms. A a systematic evaluation of symptoms, side effects, and physical health. The assessment showed a mildly elevated prolactin level (505 mIU/ml, upper limit of normal=450 mIU/liter). Her gonadal hormone levels were consistent with her postmenopausal status (estradiol, 44 pmol/liter; follicle-stimulating hormone, 54 IU/liter; luteinizing hormone, 30.9 IU/liter; progesterone, 1.08 nmol/liter).
In view of her hyperprolactinemia, Ms. A’s bone mineral density was evaluated with a dual X-ray absorptiometry scan of her lumbar spine and hip. Her spine and hip t scores were –2.02 and –1.74, respectively, both indicating osteopenia and an increased risk of fracture (3). Her age-corrected scores were low, at –0.67 (spine) and –0.84 (hip), compared to normal values of 0. She was uniparous and had never smoked or breast-fed. Her diet typically included 500 mg/day of calcium. She performed 140 minutes of weight-bearing exercise per week. There was no personal or maternal history of bone fracture or medical conditions.
Ms. A did not wish to change antipsychotic treatment, citing its convenience. She began taking alendronic acid, 5 mg/day, to treat her osteopenia. A dual X-ray absorptiometry scan at 1 year showed that her spine and hip t scores had improved by 7% and 9% to –1.87 and –1.58, respectively. Her prolactin level remained mildly elevated.
Hyperprolactinemia, hypogonadism, and amenorrhea are major risk factors for low bone mineral density (3). Our patient experienced antipsychotic-induced amenorrhea and hyperprolactinemia. The hormonal side effects of antipsychotics may have contributed to the osteopenia in this case, although other factors cannot be excluded. This case highlights several issues. Stable patients may experience undetected side effects with significant health consequences. Medication review programs may ameliorate this risk. High rates of hyperprolactinemia (75% of women, 35% of men), hypogonadism (65% of women, 6% of men), and menstrual disturbance (65% of women) are reported in patients taking antipsychotics (2, 4). Some antipsychotics, such as clozapine, olanzapine, and quetiapine, show less prolactin elevation and may be a treatment option (5). Alternatively, the dose of the antipsychotic could be lowered. For antipsychotic-treated patients with osteopenia for whom changes in medication are unadvised, the addition of a bisphosphonate offers a successful treatment option.